Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Jacksonville, FL

March 13, 2003Clinch County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2003, 9:52 AM EST for Clinch County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 9:52 AM EST (14:52 UTC)
Expired
Mar 13, 2003, 10:30 AM EST
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Clinch County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 2.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS52 KJAX 131452
SVRJAX
GAC065-131530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLINCH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1030 AM EST

* AT 950 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING          
  WINDS...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 1030 AM EST...
  DU PONT...
  HOMERVILLE...
  ARGYLE...
  COGDELL...
  MIDWAY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 3108 8297 3093 8287 3105 8261 3118 8272
$$

BROYLES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 8:50 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 13, 8:50 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 AM EST THU MAR 13 2003

PUBLIC...SEVERE WX ONGOING OVER OFFSHORE WATERS JUST N OF WARM FRONT
AND HEAD OF APPROACHING MID LVL VORT MAX WHICH IS FIRING CONVECTION
ACRS THE EASTERN FL PANHANDLE. HAD REPORTS OF DIME AND NICKEL SIZE
HAIL ACRS ST JOHNS AND PUTNAM COUNTIES FROM SVR STORM OVER OFFSHORE
WATERS EARLIER THIS MORNING. KJAX 12Z RAOB CAME IN VERY UNSTABLE
WITH LI OF  -10 AND CAPE OF 3200 J/KG. MAY NEED TO UP POPS ACRS
THE N TIER OF THE CWA WITH LINE OF CONVECTION APPROACHING AND LWR
MAX TEMPS A TAD.

MARINE...LATEST OBS ACRS THE WATERS INDICATE VRB WINDS FROM ONGOING
CONVECTION. STILL EXPECT FLOW TO VEER SLY AS WARM FRONT LIFTS N OF
THE WATERS TODAY. NO CHANGES PLANNED AT THIS TIME.

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...BROYLES/CAMP
Hazardous weather outlook, Mar 13, 6:00 AM EST, 3 hours 52 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT.
ADDITIONAL RAINFALL OVER PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA WILL OCCUR TODAY AND LIKELY AFFECT RIVER LEVELS AGAIN.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

SCATTERED THUNDERSTORMS EXPECTED TODAY. AN ISOLATED STRONG
THUNDERSTORM IS POSSIBLE WITH GUSTY WINDS AND SMALL HAIL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN
STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE FROM FRIDAY THROUGH SUNDAY.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Mar 13, 6:04 AM EST, 3 hours 48 minutes before
FLZ032-037-131130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
604 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND CLAY COUNTIES THROUGH
630 AM...

AT 604 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HOLLISTER...OR ABOUT 5 MILES EAST
OF INTERLACHEN...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MANNVILLE...INTERLACHEN...HOLLISTER...
FLORAHOME...CARRAWAY AND BOSTWICK THROUGH 630 AM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 13, 6:39 AM EST, 3 hours 13 minutes before
FLZ032-033-131215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
639 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY AND ST JOHNS COUNTIES
THROUGH 715 AM...

AT 639 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CENTERED 9 MILES NORTH OF PALATKA MOVING
NORTH AT 20 MPH. THIS THUNDERSTORM MAY PRODUCE SMALL HAIL OVER
SOUTHERN CLAY COUNTY AND SOUTHWEST ST JOHNS COUNTY. EXCESSIVE CLOUD-
TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 13, 7:53 AM EST, 1 hour 59 minutes before
FLZ025-033-037-131330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
753 AM EST THU MAR 13 2003

AT 755 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY
STRONG THUNDERSTORM ACROSS SOUTHERN DUVAL COUNTY MOVING NORTHEAST
AROUND 15 MPH. THE STORM WILL APPROACH THE PONTE VEDRA BEACH WITHIN
THE NEXT HALF HOUR. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF YOU ARE
IN THE PATH OF THIS STORM.

BROYLES
Special weather statement, Mar 13, 7:53 AM EST, 1 hour 59 minutes before
FLZ025-131330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
753 AM EST THU MAR 13 2003

AT 800 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY
STRONG THUNDERSTORM ACROSS SOUTHERN DUVAL COUNTY MOVING NORTHEAST
AROUND 15 MPH. THE STORM WILL APPROACH THE PONTE VEDRA BEACH WITHIN
THE NEXT HALF HOUR. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF YOU ARE
IN THE PATH OF THIS STORM.

BROYLES
Special weather statement, Mar 13, 9:23 AM EST, 29 minutes before
GAZ162-163-131530-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
923 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING ECHOLS AND CLINCH
THROUGH 1030 AM EST...

AT 923 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
17 MILES NORTHWEST OF MAYDAY TO 11 MILES WEST OF STATENVILLE...OR
ALONG A LINE EXTENDING FROM 9 MILES WEST OF LAKELAND TO 7 MILES
NORTHWEST OF JENNINGS...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STATENVILLE...MAYDAY AND
HOMERVILLE THROUGH 1030 AM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CAMP
Special weather statement, Mar 13, 9:34 AM EST, 18 minutes before
FLZ020-131515-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
934 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON COUNTY THROUGH 1015
AM...

AT 934 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 3 MILES NORTHEAST OF CROSSROADS...OR
ABOUT 6 MILES SOUTHEAST OF JENNINGS...MOVING EAST AT 35 MPH. THIS
LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BAKERS
MILL AND JASPER THROUGH 1015 AM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 10:14 AM ESTSevere Thunderstorm WarningJAXWare46 min
Mar 13, 10:29 AM ESTSevere Thunderstorm WarningJAXBrantley, Pierce46 min
Mar 13, 10:56 AM ESTSevere Thunderstorm WarningJAXCharlton34 min
Mar 13, 11:15 AM ESTSevere Thunderstorm WarningJAXGlynn45 min
Mar 13, 11:20 AM ESTSevere Thunderstorm WarningJAXWayne40 min
Mar 13, 11:34 AM ESTSevere Thunderstorm WarningJAXCamden56 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.